Healthy Living

Aleve vs. Ibuprofen

A comparison of these two NSAIDs to know which one might be right for you.

Aleve vs. Ibuprofen

Overview

Aleve and ibuprofen are both nonsteroidal anti-inflammatory drugs (NSAIDs) that have similar effects, but with important differences as well. 

Ibuprofen is an NSAID that is available under many brand names. The most common brands of ibuprofen are Advil and Motrin. Aleve, on the other hand, is a brand (trade) name for another NSAID medication called naproxen. Ibuprofen and naproxen both work by temporarily preventing the release of prostaglandins in the body. Prostaglandins are compounds that contribute to inflammation. When there is inflammation in the body, fever and pain are most likely to occur. Ibuprofen and naproxen block prostaglandins and treat pain and minor aches in the body that are caused by the following conditions:

Effectiveness

When it comes to the effectiveness of these two NSAIDs, 400 mg of ibuprofen is approximately as effective as 400 mg of Aleve. 

Both medications are also regarded as nonselective NSAIDs since they block COX-1 enzymes, which are associated with stomach lining protection, and COX-2 enzymes, which involve pain and inflammation signaling in the body. Although they are effective in reducing pain and inflammation, they may also cause side effects that negatively affect the stomach. 

Another important difference between these two medications is the length of time they act for. Ibuprofen is short-acting while Aleve is long-acting. The NSAID with a relatively fast onset of action is ibuprofen, while Aleve is the one with the slower onset of effect. For this reason, the most common type of NSAID given to children is ibuprofen due to its effectiveness in treating acute pain. Aleve, on the other hand, is better suited when it comes to treating chronic conditions. Since Aleve is long-acting, it can be taken two times a day. Ibuprofen capsules or tablets are usually taken every 4-6 hours. 

Side Effects

Gastrointestinal 

When NSAIDs are taken for a longer period of time, the risk of gastrointestinal side effects, such as stomach bleeding and stomach ulcers also increases. NSAIDs should only be used at their lowest but effective dose for a short period of time to reduce the risk of developing GI side effects. Since Aleve is longer acting, it is more likely to cause gastrointestinal side effects than ibuprofen. 

Aleve and ibuprofen should not also be taken at the same time since taking double doses of NSAIDs can increase the risk of gastrointestinal and cardiovascular side effects. 

If you are taking low-dose aspirin to help reduce your risk of stroke or heart attack, inform your doctor before taking any NSAID. Taking NSAIDs may inhibit the effects of aspirin. 

Cardiovascular 

The increased risk of cardiac events, such as a heart attack, is another worrying side effect when certain NSAIDs are used. According to research studies, the type of NSAIDs that tend to block more COX-2 than COX-1 enzymes are more likely to have an increased risk of blood clotting. 

The increased risk of vascular events does not seem to be associated with the use of Aleve at dosages up to 1000 mg/day. For this reason, experts tend to recommend the use of naproxen than other types of NSAIDs. 

However, low-dose ibuprofen at dosages of up to 1,200 mg/day can still be used as an alternative to Aleve. Using the maximum dosage of ibuprofen at 2,400 mg/day increases the risk of cardiovascular events.

Individuals who have a history of stroke or heart attack must always use any type of NSAID with caution. However, people with low cardiovascular risk and use prescribed NSAIDs for a short period of time have a slim chance of cardiovascular events, such as stroke, heart attack, and death. Those who have a history of heart disease should only use NSAIDs under their doctor's supervision. 

Common Side Effects of All NSAIDs

Allergic reactions and kidney toxicity are often associated with the use of NSAIDs. These medications also interact with other drugs, which include:

  • Aspirin
  • Warfarin
  • Dabigatran
  • Diuretics
  • Angiotensin-converting enzyme (ACE) inhibitors
  • Angiotensin II receptor blockers (ARBs)
  • Clopidogrel

Aleve (naproxen)

You can get this NSAID over-the-counter or through prescription. This medication also comes in the form of oral tablets and is commonly prescribed for the following conditions:

The commonly reported side effects of Aleve are:

  • Headache
  • Itchy skin
  • Bruising
  • Belching
  • Indigestion
  • A feeling of discomfort or fullness in the upper abdomen
  • Stomach pain
  • Chest tightness
  • Labored breathing or difficulty breathing
  • Swelling
  • Skin rash
  • Sternum pain
  • Discolored skin patches (purplish or bluish in color)

All medications have a potential to cause side effects. However, there are many people who do not experience any side effects or may only have mild side effects. Seek immediate medical attention if you have any of the following side effects or if you have other side effects that do not go away:

Ibuprofen

This medication can be used with or without a doctor's prescription. It comes in the form of oral tablets, oral (chewable) tablets, oral capsules, oral suspension, and intravenous solution. This NSAID is usually prescribed to help relieve minor aches or pain in the body. However, ibuprofen is not recommended for long-term use because it can increase the risk of stomach-related side effects as time goes by.

Ibuprofen is generally used to help relieve pain caused by any of the following conditions:

  • Fever
  • Body aches
  • Toothache or tooth pain
  • Temporomandibular Joint Disorder (TMJ)
  • Neck Pain
  • Headache
  • Back Pain
  • Muscle Pain
  • Painful periods and menstrual cramps
  • Acute gout
  • Osteoarthritis
  • Costochondritis
  • Rheumatoid arthritis
  • Juvenile rheumatoid arthritis
  • Plantar fasciitis
  • Sciatica
  • Chronic myofascial pain
  • Aseptic necrosis
  • Spondylolisthesis
  • Frozen shoulder
  • Radiculopathy
  • Polymyalgia rheumatica
  • Patent ductus arteriosus (PDA)
  • Transverse myelitis (TM)
  • Diffuse idiopathic skeletal hyperostosis (DISH)
  • Dysautonomia
  • Herniated disk (off-label use)

The commonly reported side effects of ibuprofen are:

Key Takeaways

  • Aleve (naproxen) and ibuprofen are both nonsteroidal anti-inflammatory drugs (NSAIDs) that have similar effects, but with important differences as well. 
  • Ibuprofen and naproxen both work by temporarily preventing the release of prostaglandins in the body.
  • Ibuprofen is short-acting while Aleve is long-acting.